Illinois, 2018

Flash Flood and Hail in Illinois, June 10, 2018

June 10, 2018 · NWS PAH · 2 events in 1 county or zone

A large cluster of strong to severe thunderstorms organized over east central Illinois and then moved southeast across the lower Wabash Valley. The storms encountered increased southeasterly surface winds along a warm front draped from east central Illinois southward into far southwest IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large cluster of strong to severe thunderstorms organized over east central Illinois and then moved southeast across the lower Wabash Valley. The storms encountered increased southeasterly surface winds along a warm front draped from east central Illinois southward into far southwest IN. The enhanced inflow of very moist air into the storms aided heavy rain and flooding potential. Inflow at 850 mb was convergent out of the west at 15 to 20 knots. Plenty of instability was present upstream from the storms, where mixed-layer cape values were near 2000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 10, 1:46 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 1:46 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 PM CDT Sun Jun 10 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 246 PM CDT Sun Jun 10 2018

Most of the area is dry and quite hot and humid. Boundary was from
near KFWC to KEHR, with strong to severe convection up across
central IL moving southeast. Convection continues across the KY
Pennyrile area as well. Airmass very unstable. However ML CIN just
now eroded. Best storm chances will be across north and east
sections (EVV Tristate, southern IL), with little if any chance
west into southeast MO through the evening hours. Storms could
once again produce severe downbursts and marginally severe hail.
Very heavy rainfall in a short amount of time is likely with
stronger storms. Evolution is still somewhat uncertain. The trend
is our friend, based on Sat and Radar, as CAM's continue to be
borderline useless, depending on which one you pick from the last
24 hours. Convection should taper off overnight. Lull Monday as
well, though small chances exist SEMO and the KEVV Tri-state.
Marginal day two is awful big. But any storms that do form could
produce strong wind gusts and marginally severe hail. Small
chances continue EVV Tristate Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM CDT Sun Jun 10 2018

Models continue to have a front that will shift back and forth
across the region through the extended forecast.  GFS and ECMWF show
the front north of the PAH forecast area at 12z Tuesday, then along
the Ohio River into northern Arkansas by 18z Wednesday.  Models
indicate the front will eventually shift just north of our area by
Friday, but then drop back southwest for the weekend.  This
basically keeps us in an unstable weather pattern, with on and off
shower and thunderstorm chances.  The best chances will be the
daytime hours into the early evening, but kept overnight low chances
going in areas close to where the front is expected to be located.

It will remain hot and humid through the period.  Predominantly
south winds will continue to pump warm moist air into the middle
Mississippi and lower Ohio valleys.  Though the front may dip far
enough south to shift our winds to the north in our northern half of
counties at times, the air mass north of the front will only be a
degree or two cooler and less humid.  Highs will generally be around
90 degrees, with lows of 69 to 73 degrees.  Dew points will remain
around 70 degrees to the lower 70s, which will push afternoon heat
indices to around 100 degrees in some locations.

&&

.AVIATION...
Issued at 1215 PM CDT Sun Jun 10 2018

VFR conditions save for areas of convection through this evening.
Best chances will be east of the MS River. Will have a VC mention
at KEVV and KOWB for later this afternoon and evening. SSW winds
will gust 15 to 20 kts at times til sunset. Behind morning
convection over SE IL, SW IN, SE winds behind outflow will
eventually become SSW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 10, 2:48 AM CST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 AM CDT Sun Jun 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 AM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. A few
strong storms with hail and gusty winds are possible, mainly
during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms each day. A few strong storms
with hail and gusty winds are possible, especially on Monday and
Tuesday. Locally heavy rain and lightning will be the main
concerns with any storms Wednesday through Saturday.

The heat index will peak near 100 degrees Monday and Tuesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

York

In the hours before

Local storm report, Jun 10, 10:11 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 AM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND DMG     5 WNW WHITESVILLE       37.71N 86.95W
06/10/2018                   DAVIESS            KY   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN. VERY STRONG WIND BLOWING RAIN
            HORIZONTAL.

&&

CTN
Special weather statement, Jun 10, 2:00 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
300 PM CDT SUN JUN 10 2018

KYZ022-102030-
Todd KY-
300 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkton, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3675 8706 3683 8726 3704 8725 3704 8722
      3701 8706 3679 8706 3677 8705
TIME...MOT...LOC 2000Z 290DEG 16KT 3691 8713

RJP
Local storm report, Jun 10, 3:33 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            2 E ALLEGRE             36.93N 87.18W
06/10/2018                   TODD               KY   BROADCAST MEDIA

            WATER OVER HIGHLAND LICK ROAD BETWEEN NORTH TODD AND
            ALLEGRE.

&&

CTN

The radar

The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Wabash

When
June 10, 3:51 PM CST
Where
Wabash County, Allendale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.530, -87.720

Flash Flood, Wabash

When
June 10, 6:03 PM CST to 11:00 PM CST
Where
Wabash County, 0.54 mi E of Allendale to 2 mi S of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.530, -87.710

A portion of Route 1 was closed near Allendale due to rapid water flow over the roadway. Rapid water flow across a rural secondary road in northwest Wabash County caused the closure of that road as well. South of the flooding, an automated rain gage reporting site in Mt. Carmel measured 6.12 inches in 6 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756457, 759217.